Skip to content
My WebMD Sign In, Sign Up

Children's Health

Font Size

The Top 10 Medication Mistakes Parents Make


WebMD Feature from "Good Housekeeping" Magazine

By Francesca L. Kritz

Good Housekeeping Magazine Logo

Consult Your Doctor

One night a few summers ago, when my 18-month-old daughter's mosquito bites were making her itchy, cranky, and sleepless, I went to a 24-hour pharmacy to buy antihistamine. It wasn't until I got home that I read the package instructions: for children under 6, consult physician. By then it was after 10:00 p.m., and I didn't want to bother her doctor. So I guessed and gave Dina a teaspoonful. As it turns out, the amount was right, but that didn't keep me from getting a warning from my pediatrician when I called the next day: Just one extra dose of an antihistamine could make a child of Dina's weight (20 pounds) sluggish. Four times that dose could heavily sedate her.

Doctors say many well-intentioned parents slip when giving medication. The mistakes listed here can prolong a child's illness, cause bothersome side effects, and even sabotage treatment.

Measurements

"A few months ago, I started to give a patient medicine using a standard measurement cup," recalls Cheston Berlin, M.D., F.A.A.P., chairman of the American Academy of Pediatrics' committee on drugs and a pediatrician at Hershey Medical Center in Hershey, Pennsylvania. "Her mother asked me to use a kitchen teaspoon instead, since that was how she gave her daughter medicine at home." Kitchen spoons or cooking measuring utensils should never be used, says Dr. Berlin, because they don't provide accurate measurements — a child may get too little or too much of the drug. Whenever you give your child liquid medication, be sure to use marked spoons, cups, or syringes.

Gauge by Weight

Dosages for most nonprescription children's drugs are based on a child's weight, not his age, says Joseph Greensher, M.D., F.A.A.P., professor of pediatrics at Winthrop University Hospital in Mineola, New York. Two teaspoons of the pain reliever acetaminophen should bring down a 55-pound eight-year-old's fever within an hour, but it will take three teaspoons to budge the thermometer if he weighs 75 pounds. Always note your child's new weight at each doctor visit, advises Dr. Greensher. And because not all over-the-counter children's medications list dosage information by weight, check with your pharmacist or doctor.

giving child medicine

Check Your Doses

Matthew, my one-year-old, gets a different antibiotic every few weeks to treat his chronic ear infections, and the dose is usually a teaspoonful. So it wasn't until I'd given him a few doses of his most recent antibiotic that I happened to check the label and realized I'd been giving him a quarter of a teaspoon too much. In this case the extra amount caused more intense side effects — gas and diarrhea. But with pain relievers a few extra doses over several weeks could lead to possible liver or kidney damage. Check all labels carefully.

Today on WebMD

child with red rash on cheeks
What’s that rash?
plate of fruit and veggies
How healthy is your child’s diet?
 
smiling baby
Treating diarrhea, fever and more.
Middle school band practice
Understanding your child’s changing body.
 

worried kid
fitArticle
boy on father's shoulder
Article
 
Child with red rash on cheeks
Slideshow
girl thinking
Article
 

babyapp
New
Child with adhd
Slideshow
 
rl with friends
fitSlideshow
Syringes and graph illustration
Tool